Alert archive / Arizona / Red Flag Warnings in 2018
Red Flag Warning 11, NWS Flagstaff, AZ
NWS Flagstaff, AZ issued this red flag warning at Apr 29, 2018, 1:38 PM MST for Apache County, Coconino County, Navajo County, Arizona. It took effect at Apr 30, 2018, 10:00 AM MST. It was in force for 9 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Apr 29, 2018, 1:38 PM MST (20:38 UTC)
- In effect from
- Apr 30, 2018, 10:00 AM MST
- Expired
- Apr 30, 2018, 7:00 PM MST
- In force
- 9 hr
- Issued by
- NWS Flagstaff, AZ
Counties Apache County, AZ, Coconino County, AZ, Navajo County, AZ
The radar
The Flagstaff radar (KFSX), 124 km from the middle of the area, began a volume at 20:36 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 8.6 hours before the alert went out and 121 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 3292 m above ground
- 0-6 km bulk shear
- 36 kt
- 0-1 km storm-relative helicity
- 174 m²/s²
- 0-3 km storm-relative helicity
- 272 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
014 WWUS85 KFGZ 292038 RFWFGZ URGENT - FIRE WEATHER MESSAGE National Weather Service Flagstaff AZ 138 PM MST Sun Apr 29 2018 AZZ111-113-114-140-300200- /O.UPG.KFGZ.FW.A.0006.180430T1700Z-180501T0200Z/ /O.NEW.KFGZ.FW.W.0011.180430T1700Z-180501T0200Z/ /O.CON.KFGZ.FW.W.0010.000000T0000Z-180430T0200Z/ Chuska Mountains and Defiance Plateau (Fire Weather Zone 111)- Little Colorado River Valley in Navajo County (Fire Weather Zone 113)- Little Colorado River Valley in Apache County (Fire Weather Zone 114)- Northeast Plateaus and Mesas South of Hwy 264 (Fire Weather Zone 140)- 138 PM MST Sun Apr 29 2018 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 7 PM MST THIS EVENING FOR ALL OF NORTHERN ARIZONA DUE TO STRONG WINDS AND LOW RELATIVE HUMIDITY... ...RED FLAG WARNING IN EFFECT FROM 10 AM TO 7 PM MST MONDAY DUE TO STRONG WINDS AND LOW RELATIVE HUMIDITY FOR CENTRAL PORTIONS OF NAVAJO AND APACHE COUNTIES... The National Weather Service in Flagstaff has issued a Red Flag Warning due to strong winds and low relative humidity, which is in effect from 10 AM to 7 PM MST Monday. The Fire Weather Watch is no longer in effect. * AFFECTED AREA...Central Navajo and Apache Counties. * WINDS...Southwest 20 to 30 mph with gusts up to 50 mph today. Southwest 15 to 25 mph with gusts 35 to 40 mph on Monday. * RELATIVE HUMIDITY...As low as 5 to 8 percent today. As low as 9 to 13 percent on Monday. * IMPACTS...Any fires that develop will likely spread rapidly. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring or are imminent. A combination of strong winds and low relative humidities can contribute to extreme fire behavior. Please notify field crews of this red flag warning. && $$ AZZ104>110-112-115>118-137>139-300200- /O.CON.KFGZ.FW.W.0010.000000T0000Z-180430T0200Z/ Kaibab Plateau (Fire Weather Zone 104)- Marble and Glen Canyons (Fire Weather Zone 105)- Grand Canyon Country (Fire Weather Zone 106)- Coconino Plateau (Fire Weather Zone 107)- Yavapai County Mountains (Fire Weather Zone 108)- Northeast Plateau And Mesas Hwy 264 Northward (Fire Weather Zone 109)-Chinle Valley (Fire Weather Zone 110)- Little Colorado River Valley in Coconino County (Fire Weather Zone 112)-Western Mogollon Rim (Fire Weather Zone 115)- Eastern Mogollon Rim (Fire Weather Zone 116)- White Mountains (Fire Weather Zone 117)- Northern Gila County (Fire Weather Zone 118)- Yavapai County Valleys and Basins (Fire Weather Zone 137)- Oak Creek and Sycamore Canyons (Fire Weather Zone 138)- Black Mesa Area (Fire Weather Zone 139)- 138 PM MST Sun Apr 29 2018 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 7 PM MST THIS EVENING FOR ALL OF NORTHERN ARIZONA DUE TO STRONG WINDS AND LOW RELATIVE HUMIDITY... * AFFECTED AREA...Yavapai, Coconino, northern Gila, Navajo, and Apache Counties. * WINDS...Southwest 20 to 30 mph with gusts up to 50 mph. * RELATIVE HUMIDITY...As low as 7 percent. * IMPACTS...Any fires that develop will likely spread rapidly. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring or are imminent. A combination of strong winds and low relative humidity can contribute to extreme fire behavior. Please notify field crews of this Red Flag Warning. && $$ For more information from the National Weather Service visit http://weather.gov/flagstaff
4 follow-up statements
125 WWUS85 KFGZ 300200 RFWFGZ URGENT - FIRE WEATHER MESSAGE National Weather Service Flagstaff AZ 700 PM MST Sun Apr 29 2018 AZZ111-113-114-140-300300- /O.EXP.KFGZ.FW.W.0010.000000T0000Z-180430T0200Z/ /O.CON.KFGZ.FW.W.0011.180430T1700Z-180501T0200Z/ Chuska Mountains and Defiance Plateau (Fire Weather Zone 111)- Little Colorado River Valley in Navajo County (Fire Weather Zone 113)- Little Colorado River Valley in Apache County (Fire Weather Zone 114)- Northeast Plateaus and Mesas South of Hwy 264 (Fire Weather Zone 140)- 700 PM MST Sun Apr 29 2018 ...RED FLAG WARNING WILL EXPIRE AT 7 PM MST THIS EVENING FOR ALL OF NORTHERN ARIZONA DUE TO STRONG WINDS AND LOW RELATIVE HUMIDITY... ...RED FLAG WARNING REMAINS IN EFFECT FROM 10 AM TO 7 PM MST MONDAY FOR ALL OF NORTHERN ARIZONA DUE TO STRONG WINDS AND LOW RELATIVE HUMIDITY... * AFFECTED AREA...Central Navajo and Apache Counties. * WINDS...Southwest 15 to 25 MPH with gusts up to 40 MPH. * RELATIVE HUMIDITY...As low as 8 percent. * IMPACTS...Any fires that develop will likely spread rapidly. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring or are imminent. A combination of strong winds and low relative humidities can contribute to extreme fire behavior. Please notify field crews of this Red Flag Warning. && $$ AZZ104>110-112-115>118-137>139-300300- /O.EXP.KFGZ.FW.W.0010.000000T0000Z-180430T0200Z/ Kaibab Plateau (Fire Weather Zone 104)- Marble and Glen Canyons (Fire Weather Zone 105)- Grand Canyon Country (Fire Weather Zone 106)- Coconino Plateau (Fire Weather Zone 107)- Yavapai County Mountains (Fire Weather Zone 108)- Northeast Plateau And Mesas Hwy 264 Northward (Fire Weather Zone 109)-Chinle Valley (Fire Weather Zone 110)- Little Colorado River Valley in Coconino County (Fire Weather Zone 112)-Western Mogollon Rim (Fire Weather Zone 115)- Eastern Mogollon Rim (Fire Weather Zone 116)- White Mountains (Fire Weather Zone 117)- Northern Gila County (Fire Weather Zone 118)- Yavapai County Valleys and Basins (Fire Weather Zone 137)- Oak Creek and Sycamore Canyons (Fire Weather Zone 138)- Black Mesa Area (Fire Weather Zone 139)- 700 PM MST Sun Apr 29 2018 ...RED FLAG WARNING WILL EXPIRE AT 7 PM MST THIS EVENING FOR ALL OF NORTHERN ARIZONA DUE TO STRONG WINDS AND LOW RELATIVE HUMIDITY... Winds will decrease below Red Flag Criteria this evening as the RH values increase. Winds will continue to be breezy through much of the night. $$ For more information from the National Weather Service visit http://weather.gov/flagstaff
168 WWUS85 KFGZ 300306 RFWFGZ URGENT - FIRE WEATHER MESSAGE National Weather Service Flagstaff AZ 806 PM MST Sun Apr 29 2018 AZZ111-113-114-140-301300- /O.CON.KFGZ.FW.W.0011.180430T1700Z-180501T0200Z/ Chuska Mountains and Defiance Plateau (Fire Weather Zone 111)- Little Colorado River Valley in Navajo County (Fire Weather Zone 113)- Little Colorado River Valley in Apache County (Fire Weather Zone 114)- Northeast Plateaus and Mesas South of Hwy 264 (Fire Weather Zone 140)- 806 PM MST Sun Apr 29 2018 ...RED FLAG WARNING REMAINS IN EFFECT FROM 10 AM TO 7 PM MST MONDAY FOR CENTRAL NAVAJO AND APACHE COUNTIES DUE TO STRONG WINDS AND LOW RELATIVE HUMIDITY... * AFFECTED AREA...Central Navajo and Apache Counties. * WINDS...Southwest 15 to 25 MPH with gusts up to 40 MPH. * RELATIVE HUMIDITY...As low as 11 percent. * IMPACTS...Any fires that develop will likely spread rapidly. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring or are imminent. A combination of strong winds and low relative humidities can contribute to extreme fire behavior. Please notify field crews of this Red Flag Warning. && $$ For more information from the National Weather Service visit http://weather.gov/flagstaff
519 WWUS85 KFGZ 301210 RFWFGZ URGENT - FIRE WEATHER MESSAGE National Weather Service Flagstaff AZ 510 AM MST Mon Apr 30 2018 AZZ111-113-114-140-010200- /O.CON.KFGZ.FW.W.0011.180430T1700Z-180501T0200Z/ Chuska Mountains and Defiance Plateau (Fire Weather Zone 111)- Little Colorado River Valley in Navajo County (Fire Weather Zone 113)- Little Colorado River Valley in Apache County (Fire Weather Zone 114)- Northeast Plateaus and Mesas South of Hwy 264 (Fire Weather Zone 140)- 510 AM MST Mon Apr 30 2018 ...RED FLAG WARNING REMAINS IN EFFECT FROM 10 AM THIS MORNING TO 7 PM MST THIS EVENING FOR CENTRAL NAVAJO AND APACHE COUNTIES DUE TO STRONG WINDS AND LOW RELATIVE HUMIDITY... * AFFECTED AREA...Central Navajo and Apache Counties. * WINDS...Southwest 15 to 25 mph with gusts of 35 to 40 mph. * RELATIVE HUMIDITY...As low as 12 percent. * IMPACTS...Any fires that develop will likely spread rapidly. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring or are imminent. A combination of strong winds and low relative humidities can contribute to extreme fire behavior. Please notify field crews of this Red Flag Warning. && $$ For more information from the National Weather Service visit http://weather.gov/flagstaff
010 WWUS85 KFGZ 010155 RFWFGZ URGENT - FIRE WEATHER MESSAGE National Weather Service Flagstaff AZ 655 PM MST Mon Apr 30 2018 AZZ111-113-114-140-010300- /O.EXP.KFGZ.FW.W.0011.000000T0000Z-180501T0200Z/ Chuska Mountains and Defiance Plateau (Fire Weather Zone 111)- Little Colorado River Valley in Navajo County (Fire Weather Zone 113)- Little Colorado River Valley in Apache County (Fire Weather Zone 114)- Northeast Plateaus and Mesas South of Hwy 264 (Fire Weather Zone 140)- 655 PM MST Mon Apr 30 2018 ...RED FLAG WARNING WILL EXPIRE AT 7 PM MST THIS EVENING FOR CENTRAL NAVAJO AND APACHE COUNTIES DUE TO STRONG WINDS AND LOW RELATIVE HUMIDITY... Wind speeds and humdity no longer meet Red Flag Criteria. $$ For more information from the National Weather Service visit http://weather.gov/flagstaff
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Flagstaff, AZ wrote its last area forecast discussion before this red flag warning went out at Apr 29, 9:16 AM MST, 4 hours 22 minutes earlier.
Area forecast discussion, Apr 29, 9:16 AM MST, 4 hours 22 minutes before
Area Forecast Discussion National Weather Service Flagstaff AZ 916 AM MST Sun Apr 29 2018 .SYNOPSIS...Expect windy and dry conditions today and Monday, with the strongest winds occurring today. There are Wind Advisories and Red Flag conditions expected for most areas of northern and central Arizona this afternoon. A strong low pressure system will bring a chance of rain and snow showers to the region Tuesday and Wednesday, with dry and warm weather retuning for the end of the week. && .UPDATE... Surface wind speeds have been increasing quickly this morning, with a few high elevation sites already southwesterly with gusts from 35-40 mph. We have massaged todays wind forecast to match current conditons and take speeds up a few mph through this evening. We may be extending the wind advisory into tonight for the north side of the Mogollon Rim from Flagstaff to Springerville as hi res model data has boundary layer wind speeds peaking at 40 knots at 11 pm in this area. && .PREV DISCUSSION /410 AM MST/...A high amplitude ridge off the west coast will drive a series of late season low pressure systems southward over the next several days. This pattern culminates with a closed low passage through Arizona on Wednesday. Ahead of the low passage, expect several windy days, with steadily falling temperatures. The windiest day will be today, followed by a slight decrease in wind speeds Monday and then another windy day on Tuesday. Wind speeds today easily justify a Wind Advisory, which is already in place. A very dry boundary layer today will also lead to critical fire weather conditons and a Red Flag Warning is out for all areas. Relative humidity values begin to slowly rise ahead of the low passage on Wednesday and fire weather concerns should decrease. Precipitation chances begin Tuesday in the northwestern zones, then moving southeast Tuesday night and Wednesday. Temperatures aloft support snow falling as low as 6000 feet, but any accumulation will be limited to the heavier showers and will be short-lived. A strong ridge develops for the the remainder of the week and into next weekend, for a return to warm and dry conditions. && .AVIATION...For the 18Z package...VFR conditions will prevail under periods of high clouds over next 24 hours. Southwest winds 20-25 kts gusting 35-40 kts. Winds will decrease for some areas after 02Z Mon, but gusty winds will persist northeast of higher terrain features through the evening hours and overnight. Aviation discussion not updated for TAF amendments. && .FIRE WEATHER...Strong winds and dry conditions will result in critical fire weather conditions across northern Arizona today. Breezy southwest winds will persist into Monday with critical fire weather conditions across portions of Navajo and Apache Counties. Tuesday through Thursday...A storm system will bring much cooler temperatures along with rain showers and high elevation snow showers later Tuesday into Wednesday. Behind the system, lingering shower activity and moderating temperatures are expected Thursday. && .FGZ WATCHES/WARNINGS/ADVISORIES...Red Flag Warning until 7 PM MST this evening FOR AZZ104>118- 137>140. Wind Advisory until 7 PM MST this evening FOR AZZ004>017-038>040. Fire Weather Watch from Monday morning through Monday evening FOR AZZ111-113-114-140. && PUBLIC...DL/Peterson AVIATION...TPS FIRE WEATHER...KD For Northern Arizona weather information visit weather.gov/flagstaff
The office that day
Everything else NWS Flagstaff, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 29, 3:50 AM MST | Fire Weather Watch | FGZ | Apache, Coconino, Navajo | 10 hr |
Nearby
Red Flag Warnings in Arizona, 2018Every red flag warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.